Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 145, NWS Dodge City, KS

July 22, 2010Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2010, 7:32 PM CDT for Scott County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2010, 7:32 PM CDT (00:32 UTC)
Expired
Jul 22, 2010, 8:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Scott County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS53 KDDC 230032
SVRDDC
KSC171-230115-
/O.NEW.KDDC.SV.W.0145.100723T0032Z-100723T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT THU JUL 22 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE LEADING EDGE
  OF THESE DAMAGING WINDS WAS LOCATED ALONG A LINE EXTENDING FROM
  MANNING TO SCOTT CITY TO 5 MILES SOUTH OF MODOC...AND MOVING EAST
  AT 15 MPH.


* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...
  MANNING...
  GRIGSTON...
  SHALLOW WATER...
  MAINLY RURAL AREAS OF SOUTHERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3827 10070 3827 10112 3845 10113 3856 10080
      3856 10069
TIME...MOT...LOC 0032Z 270DEG 14KT 3851 10078 3844 10092
          3841 10108
WIND...HAIL 70MPH 1.00IN

$$

WRIGHT
2 follow-up statements
722 
WWUS53 KDDC 230053
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU JUL 22 2010

KSC171-230115-
/O.CON.KDDC.SV.W.0145.000000T0000Z-100723T0115Z/
SCOTT KS-
753 PM CDT THU JUL 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN SCOTT
COUNTY UNTIL 815 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE LEADING EDGE
OF THESE DAMAGING WINDS WAS LOCATED ALONG A LINE EXTENDING FROM
GRIGSTON TO 5 MILES SOUTHEAST OF SCOTT CITY TO 6 MILES NORTHWEST OF
SHALLOW WATER...AND MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MANNING...
  SHALLOW WATER...
  MAINLY RURAL AREAS OF SOUTHERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3827 10070 3827 10112 3845 10113 3856 10080
      3856 10069
TIME...MOT...LOC 0053Z 286DEG 14KT 3849 10068 3842 10082
          3839 10098
WIND...HAIL 70MPH 1.00IN

$$

WRIGHT
884 
WWUS53 KDDC 230112
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU JUL 22 2010

KSC171-230122-
/O.EXP.KDDC.SV.W.0145.000000T0000Z-100723T0115Z/
SCOTT KS-
812 PM CDT THU JUL 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT COUNTY IS BEING
REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3827 10070 3827 10112 3845 10113 3856 10080
      3856 10069
TIME...MOT...LOC 0112Z 286DEG 14KT 3847 10059 3840 10073
          3837 10089

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:25 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 3:25 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU JUL 22 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES FAR WEST AND
NORTH THIS EVENING, AND THEN THE POSITION OF COLD FRONT ACROSS
WESTERN KANSAS ON SATURDAY WITH ASSOCIATED CLOUDS, HIGH TEMPS, AND
THUNDERSTORMS.

A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE FROM THE PACIFIC
NORTHWEST AND ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST
TONIGHT. THIS FEATURE WILL PUSH A WEAK TROUGH AND COOL FRONT MORE
EAST INTO SOUTHWEST KANSAS TONIGHT. MOISTURE CONVERGENCE AND HEATING
COULD GENERATE A FEW THUNDERSTORMS WEST OF A HAYS TO GARDEN CITY TO
ELKHART LINE THIS EVENING BUT A LACK OF UPPER LEVEL FORCING AND
DYNAMICS SHOULD KEEP THESE STORMS SCATTERED. THEY THEN SHOULD
QUICKLY DISSIPATE AFTER SUNSET OR BEFORE MIDNIGHT. CURRENT POPS AND
QPF WERE UNCHANGED. A MORE SUBSTANTIAL SHORTWAVE TROUGH THEN MOVES
INTO THE NORTHERN PLAINS ON SATURDAY MORNING AND INTO THE UPPER
MIDWEST ON SATURDAY EVENING PUSHING A COLD FRONT FARTHER SOUTH INTO
SOUTHWESTERN KANSAS ON SATURDAY AFTERNOON AND EVENING. THE MODELS
DIFFER A BIT ON TIMING OF THE COLD FRONT INTO THE CENTRAL FA WITH
THE WRF THE FASTEST AND HAS IT THROUGH DODGE CITY AROUND NOON WHILE
THE GFS HAS IT THROUGH AROUND 5 TO 7 PM. WILL GO ABOUT MIDDLE OF THE
ROAD FOR NOW. WILL KEEP POPS OF 20 TO 40 PERCENT GOING. THE OUTLOOK
FOR ANY SEVERE THUNDERSTORMS LOOKS SMALL AS MUCH OF THE UPPER JET
AND DYNAMICS STAYS NORTH OF THE REGION. THE MAIN THREAT WOULD BE
AREAS OF HEAVY RAINFALL AND LIGHTNING.

FOR TONIGHT LOOK FOR MOSTLY CLEAR SKIES EAST AND PARTLY TO MOSTLY
CLOUDY SKIES WEST THIS EVENING. OVERNIGHT LOWS WILL AGAIN BE MILD
WITH SOUTH WINDS OF 10 TO 20 MPH EXCEPT FAR NORTHWEST FA NEAR THE
TROUGH. LOWS SHOULD RANGE FROM AROUND 70 FAR WEST TO THE MID 70S
EAST. ON FRIDAY SOUTH WINDS INCREASE TO 20 TO 30 MPH WITH MOSTLY
SUNNY SKIES AND HIGHS AROUND 100. FOR FRIDAY NIGHT THE COLD FRONT
SHOULD BE JUST NORTH OF THE FA WITH SOUTH WINDS AND LOWS IN THE LOW
TO MID 70S. ON SATURDAY AS MORE CLOUDS INCREASE WITH THE COLD FRONT
AND SOME STORMS BREAK OUT IN THE AFTERNOON, OUR HIGH TEMPS SHOULD
RANGE FROM THE UPPER 80S NORTH TO THE MID 90S SOUTH AHEAD OF THE
COLD FRONT.

DAYS 3-7...

MEDIUM RANGE MODELS GENERALLY AGREE INDICATING AN UPPER LEVEL TROUGH
OF LOW PRESSURE CONTINUING TO TRACK EAST ACROSS THE GREAT LAKES
REGION SUNDAY. A PROJECTED STALLED ATTENDANT COLD FRONT JUST ACROSS
OUR SOUTHERN FRINGE...POSSIBLY JUST INTO OKLAHOMA AND THE TEXAS
PANHANDLE...IS EXPECTED TO BEGIN EDGING SLOWLY BACK TO THE NORTH
ACROSS SOUTHWEST KANSAS LATE SUNDAY. THE GFS AND ECMWF ALSO HINT
AT A H5 VORT MAX LIFTING NORTHEAST ACROSS THE WESTERN HIGH PLAINS
DURING THIS GENERAL TIME FRAME SUNDAY. COMBINED WITH INCREASED LOW
LEVEL CONVERGENCE IN ASSOCIATION WITH THE FRONTAL BOUNDARY, THIS
WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF
CENTRAL AND WESTERN KANSAS. HOWEVER, A WEAKER FLOW ALOFT WILL
REMAIN WHICH COULD LIMIT POTENTIAL CONVECTION. AS A RESULT OF THIS
AND THE UNCERTAINTY OF TIMING AND POSITIONING OF THE FRONT, WILL
RETAIN THE 30 POPS CURRENTLY IN PLACE FOR SUNDAY AFTERNOON AND
EVENING. UPPER LEVEL RIDGING BUILDING BACK INTO THE CENTRAL PLAINS
SHOULD LEAD TO DRIER CONDITIONS RETURNING TO WESTERN KANSAS AS EARLY
AS MONDAY AND PREVAILING THROUGH THE MIDDLE OF NEXT WEEK.

HIGH TEMPERATURES ARE EXPECTED TO BE FAIRLY SEASONAL SUNDAY AS A
COLD FRONT STALLS OUT ACROSS OUR SOUTHERN FRINGE...POSSIBLY JUST
INTO OKLAHOMA AND THE TEXAS PANHANDLE. THE GFS AND ECMWF SHOW H85
TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS NORTHERN PORTIONS OF
THE CWA TO THE MID 20S(C) SOUTH. IN ADDITION, INCREASED CLOUDINESS
IN RELATION TO THE FRONTAL BOUNDARY COULD POTENTIALLY HINDER
CLIMBING TEMPERATURES. SO, SHOULD EXPECT HIGHS FROM THE UPPER 80S(F)
TO THE LOWER 90S(F) ON SUNDAY. A GRADUAL WARMING TREND IS EXPECTED
NEXT WEEK AS UPPER LEVEL RIDGING BEGINS TO BUILD BACK INTO THE
REGION. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE NEAR THE COLORADO BORDER WILL EDGE
NORTHEAST INTO EXTREME WESTERN KANSAS TONIGHT. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND JUST
AHEAD OF THE TROUGH...PRIMARILY WEST OF A KHYS TO KDDC LINE. OUTSIDE
OF ANY POTENTIAL CONVECTION, VFR CONDITIONS CAN BE EXPECTED THROUGH
LATE FRIDAY MORNING. WINDS WILL SUBSIDE 10 TO 20KT OVERNIGHT WITH
WINDS INCREASING 20 TO 30KT AGAIN BY MID DAY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  99  73  91 /   0   0  10  30
GCK  73 101  72  90 /  20  20  20  30
EHA  72  99  71  89 /  20  20  20  30
LBL  73 100  73  90 /   0   0  10  30
HYS  75 102  75  88 /  30  20  30  30
P28  76  99  76  96 /   0   0   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Jul 22, 4:57 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU JUL 22 2010

KSZ046-064>066-076>081-085>090-231145-
RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-061>063-074-075-084-231145-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
MORTON-
457 AM CDT THU JUL 22 2010 /357 AM MDT THU JUL 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND EARLY FRIDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 22, 6:06 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT THU JUL 22 2010

KSZ043-044-222345-
LANE-SCOTT-
606 PM CDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SCOTT STATE LAKE...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITY OF SCOTT STATE LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3860 10063 3838 10112 3869 10113 3870 10112
      3870 10066
TIME...MOT...LOC 2306Z 228DEG 13KT 3867 10089

WRIGHT
Local storm report, Jul 22, 6:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
07/22/2010  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

            THE HAIL WAS MOSTLY NICKEL SIZE WITH A FEW LARGER STONES.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:27 PM CDTAreal Flood WarningDDCScott6 hr
Jul 22, 8:11 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jul 22, 8:49 PM CDTSpecial Weather StatementDDCHamilton41 min
Jul 22, 9:59 PM CDTAreal Flood WarningDDCHamilton, Kearny5 hr
Jul 23, 5:46 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Stanton44 min
Jul 23, 6:35 PM CDTSpecial Weather StatementDDCHamilton, Kearny, Stanton55 min
Jul 23, 6:41 PM CDTSevere Thunderstorm WarningDDCScott36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.